I just took my last dose day before yesterday. I was overmedicated on my thyroid medicine. The worst part of propanolol for me was causing severe fatigue and mental depression that was unbelievable. I hated every moment of taking it but some people do just fine. And, it was a necessity that I take it because of too much thyroid hormone. My blood pressure was 162/106 and my heartrate was 120 bpm. It certainly did what it was supposed to do but I hated the side effects.
I take atenolol, which is another beta blocker, similar to propanolol. It really worked for me. I've been taking it for a couple of years now. When I first started it, I did notice a little slowness...like I was one beat behind, but I've either gotten used to that feeling, or it's gone away.
Do you think you might be overmedicated?
Thank you! Today was the first day I have taken it. I really didn't care for the loopy feeling, but it did do what it was supposed to do. I haven't been officially diagnosed with a thyroid problem yet. I went to the ER in september and was told thyroid was on the high end of normal, meaning hypo. I was just now able to get into the doctor for fast heart rate and high blood pressure. I have to wait a week for them to get my results back and I am scheduled to come in again after they have received my results. It may sound crazy, but I am hopeing they do find something wrong with my thyroid levels. I would be so glad to have an explaination for the weird things that have been going on with my body!
I take atenolol too. The propanolol made me feel horrible, and it didn't control my heart racing and bp like atenolol. I love the atenolol. I have episodes of thyroid "panic" (whatever they are) and the atenolol just slows everything down. They both work however so if you don't have symptoms propanolol is supposed to be a better drug I think.
The only symptom I felt today was at first I felt a little loopy and spacey, then I just felt tired most of the day. it seems like it has worn off now because I am getting the heart racing again and blood pressure is climbing back up. I have had 2 doctors tell me I am too young to be having these kind of problems. I am only 28 and I am really tired of feeling like I am 80. When I was 22 I was diagnosed with panic disorder, I know what the panic feeling feels like. They are horrible and I am sorry you are having panic episodes! Do they have you on anything for the panic?
I took it when I had thyroiditis and was very hyperthyroid. I had two thyroid storms -horrible feeling -and I was put on propanolol to slow things down. Before taking it, my resting heart rate was 120, and during the storms it was somewhere around 160. I had a bad headache, chest pain, I was short of breath, had high blood pressure, and my temp had shot up to 102' F. The beta blockers were a God-send. I felt so much better on them. I was tired and had to sit up slowly, and it took about 5 days to reach a level where it didn't wear off in between doses. I'd already felt spacy and light-headed prior to the meds, so it was difficult to say if it continued as a side-effect.
I was only on it for 3 months, and then had to slowly taper it off. If you suddenly stop it, your heart rate and blood pressure may zoom upwards again. ~MM